Alabama, 2009Flash Flooding and Damaging Winds in Alabama, December 8 to 9, 2009
December 8 to 9, 2009 · NWS BMX · 22 events in 14 counties and zones
A deepening storm system, and the associated cold front that swept across Alabama, brought widespread showers and thunderstorms to the state. Several storms produced heavy rain that caused flash flooding, along with damaging winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $231,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening storm system, and the associated cold front that swept across Alabama, brought widespread showers and thunderstorms to the state. Several storms produced heavy rain that caused flash flooding, along with damaging winds. Even away from the thunderstorms, gusty gradient winds affected a large portion of Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 8, 2:54 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 8, 2:54 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CST TUE DEC 8 2009
.DISCUSSION...
DEW POINTS CONTINUE TO RISE ACROSS CENTRAL ALABAMA SETTING THE
STAGE FOR WHAT COULD TURN OUT TO BE A SIGNIFICANT NIGHTTIME SEVERE
WEATHER OUTBREAK ACROSS CENTRAL ALABAMA. THE PRESSURE GRADIENT
WILL CONTINUE TO TIGHTEN IN RESPONSE TO A DEEPENING SURFACE LOW
OVER MISSOURI KEEPING A STEADY FLOW GULF MOISTURE INTO THE AREA.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING MIDDLE 60 DEGREE DEW
POINTS INTO CENTRAL ALABAMA AHEAD OF A STRONG COLD FRONT MAKING IT
AS FAR NORTH AS TUSCALOOSA...BIRMINGHAM AND ANNISTON BEFORE FROPA.
THE 18Z NAM IS EVEN MORE AGGRESSIVE WITH THIS SOLUTION AND WITH
READINGS ALREADY NEAR 60 DEGREES AT MERIDIAN MISSISSIPPI AND
MONTGOMERY...THIS IS LOOKING MORE LIKELY. IN FACT DEW POINTS IN
SOME OF THE MOST SOUTHERN PORTIONS OF CENTRAL ALABAMA COULD
APPROACH 70 DEGREES FOR A VERY BRIEF TIME JUST AHEAD OF THE COLD
FRONT.
MODEL SOUNDINGS INDICATE DEEPLY CURVED HODOGRAPHS AT 00Z ACROSS
SOUTHWESTERN ALABAMA...RESULTING IN OVER 700M/S 0-3KM SRH...WITH
HODOGRAPHS STRAIGHTENING OUT SIGNIFICANTLY AFTER 06Z. THIS HOLDS
TRUE AS WE SHIFT EASTWARD INTO SOUTH CENTRAL AND SOUTHEASTERN
ALABAMA...BUT VALUES ARE NOT QUITE AS IMPRESSIVE FARTHER EAST.
SPC HAS INCLUDED A 10% HATCHED AREA FOR AS FAR NORTH AS
BIRMINGHAM AND AS FAR EAST AS THE INTERSTATE 20 CORRIDOR.
TEMPERATURES HOVER GENERALLY IN THE 50S TONIGHT WITH A BATTLE
BETWEEN COLD AIR ADVECTION AND CLEARING SKIES TOMORROW. RAINFALL
TOTALS SHOULD BE BETWEEN ONE AND TWO INCHES.
DIDN'T SPEND MUCH TIME BEYOND THE 24 HOUR TIME PERIOD LETTING
GUIDANCE HANDLE THE FORECAST WITH A FEW TWEAKS...MOSTLY TO LOW
TEMPERATURES. IN A NUTSHELL EXPECT CLEAR AND COLD CONDITIONS
THROUGH THURSDAY WITH ANOTHER SHOT OF RAINFALL BY FRIDAY AFTERNOON
CONTINUING INTO SATURDAY AS THE NEXT SYSTEM MOVES THROUGH THE
AREA.
12/SIRMON
&&
.AVIATION...18Z TAF DISCUSSION.
ACTIVE WEATHER PERIOD EXPECTED AS STRONG STORM SYSTEM MOVES ACROSS
LATER TONIGHT. THROUGH 00Z EXPECT SCATTERED TO NUMEROUS SHOWERS
WITH CEILINGS MAINLY BELOW 1000 FEET. AFTER 00Z THUNDERSTORMS
DEVELOP ACROSS THE WEST AND SPREAD EASTWARD OVERNIGHT. SOME STRONG
TO SEVERE STORMS POSSIBLE WITH WIDESPREAD SHOWERS. EXPECT IFR
CONDITIONS AT ALL SITES. STRONG SURFACE WINDS EXPECTED WITH MAINLY
SOUTHEAST 15 TO 25 MPH THROUGH 00Z...THEN SHIFTING TO SOUTHWEST 15
TO 30 MPH FROM THE SOUTHWEST...GRADUALLY SHIFTING TO THE WEST AFTER
06Z FROM WEST TO EAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 52 55 26 47 27 / 100 10 10 10 10
ANNISTON 52 59 26 48 27 / 100 20 10 10 10
BIRMINGHAM 56 58 27 49 26 / 100 10 10 10 10
TUSCALOOSA 58 58 27 51 29 / 100 10 10 10 10
CALERA 57 59 29 50 28 / 100 10 10 10 10
AUBURN 51 64 28 50 27 / 100 30 10 10 10
MONTGOMERY 59 66 32 53 32 / 100 20 10 10 10
TROY 58 67 33 53 32 / 100 30 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF
CENTRAL ALABAMA.
&&
07/07/07
Hazardous weather outlook, Dec 8, 12:58 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CST TUE DEC 8 2009
ALZ011>015-017>050-091902-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ELEVATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THE EVENING HOURS ACROSS THE WESTERN SECTIONS OF CENTRAL ALABAMA.
THESE STORMS WILL OCCUR WELL AHEAD OF THE FRONT. THERE IS A SMALL
CHANCE THAT SOME OF THESE STORMS MAY PRODUCE SOME HAIL.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT THROUGH
EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL ALABAMA. THE
MAIN THREATS WILL BE DAMAGING WINDS UP TO 60 MPH...HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE BEST CHANCE FOR STRONG TO SEVERE
STORMS APPEARS TO BE FROM 6 PM TONIGHT UNTIL 6 AM WEDNESDAY MORNING.
A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE
OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL
ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT.
BREEZY CONDITIONS WILL EXIST FROM THIS AFTERNOON THROUGH WEDNESDAY
MORNING IN ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY
WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS
WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE
BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TONIGHT.
KSL
Event by event
16 thunderstorm wind, 2 flash flood, 2 strong wind, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Etowah
- When
- December 8, 5:15 PM CST
- Where
- Etowah County, 1.36 mi N of Hokes Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -85.866
Two trees were blown down on Bachelors Chapel Road, in the Hokes Bluff area.
Flash Flood, Lamar
- When
- December 8, 8:30 PM CST to December 9, 1:00 AM CST
- Where
- Lamar County, 0.9 mi NE of Vernon to 1.62 mi N of Vernon
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -88.110
Several roads in the city of Vernon had to be closed due to flooding, including AL-17 and AL-18. Water eventually reached car hood level on a portion of AL-17. An apartment complex on AL-18 became flooded.
Strong Wind, Jefferson
- When
- December 8, 9:00 PM CST to 11:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Strong gradient winds blew down isolated trees at several locations around the Birmingham metro area.
Thunderstorm Wind, Tuscaloosa
- When
- December 8, 10:01 PM CST
- Where
- Tuscaloosa County, 3.04 mi E of Shirley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.325, -87.678
Several trees were blown down on roads just north of Lake Lurleen State Park.
Thunderstorm Wind, Tuscaloosa
- When
- December 8, 10:05 PM CST to 10:15 PM CST
- Where
- Tuscaloosa County, 4.39 mi S of Buhl
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.187, -87.773
Trees and power lines were blown down on Sipsey Valley Road.
Thunderstorm Wind, Fayette
- When
- December 8, 10:25 PM CST
- Where
- Fayette County, 0.9 mi NW of Berry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 33.660, -87.610
A few trees were blown down in and around the city of Berry.
Thunderstorm Wind, Jefferson
- When
- December 8, 10:28 PM CST
- Where
- Jefferson County, 0.41 mi N of Dolomite
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.456, -86.981
Trees were blown down on Forest Road, in Hueytown.
Flash Flood, Marion
- When
- December 8, 10:30 PM CST to December 9, 1:00 AM CST
- Where
- Marion County, 2.68 mi N of Bexar to 1.96 mi SSW of Bexar
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.219, -88.147
Numerous county, state, and US highways became flooded across Marion County, including CR-61, US-43, CR-11, US-78, and CR-52. Taylor Road in the city of Guin, and Providence Street in the city of Winfield, were also flooded.
Thunderstorm Wind, Jefferson
- When
- December 8, 10:30 PM CST
- Where
- Jefferson County, 1.49 mi NNE of Pleasant Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.500, -86.970
Power lines were blown down on 4th Street, in Pleasant Grove.
Thunderstorm Wind, Blount
- When
- December 8, 11:08 PM CST
- Where
- Blount County, 1.38 mi SSE of Remlap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.802, -86.589
A couple of trees were blown down on Pine Mountain Road, near the Remlap community.
Thunderstorm Wind, Greene
- When
- December 8, 11:50 PM CST
- Where
- Greene County, 0.9 mi NW of Eutaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -87.890
A few trees and power lines were blown down in and around the city of Eutaw.
Thunderstorm Wind, Jefferson
- When
- December 9, 12:14 AM CST
- Where
- Jefferson County, 1.45 mi N of Mulga Mine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.591, -87.002
A couple of trees and power lines were blown down in the Shady Grove community.
Thunderstorm Wind, Hale
- When
- December 9, 12:25 AM CST
- Where
- Hale County, 0.58 mi W of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $22,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -87.590
Several trees were blown down in and around the city the Greensboro. One tree landed on a home and briefly trapped the occupant inside. No injuries were reported.
Strong Wind, Calhoun
- When
- December 9, 1:00 AM CST
- Where
- Calhoun forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Strong gradient winds caused a gas station awning to tip over, on Blue Mountain Road in Anniston.
Heavy Rain, Talladega
- When
- December 9, 1:00 AM CST to 2:00 AM CST
- Where
- Talladega County, 1.2 mi WNW of Bon Air
- Reported by
- Law Enforcement
- Coordinates
- 33.279, -86.348
Street flooding was reported on Magnolia Street, in Childersburg.
Heavy Rain, Talladega
- When
- December 9, 1:00 AM CST to 2:00 AM CST
- Where
- Talladega County, 0.41 mi NW of Sylacauga
- Reported by
- Law Enforcement
- Coordinates
- 33.173, -86.256
Street flooding was reported on Betsy Ross lane, in Sylacauga.
Thunderstorm Wind, Chilton
- When
- December 9, 1:03 AM CST
- Where
- Chilton County, 2.34 mi NNW of Mineral Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 32.980, -86.688
Several trees were blown down near exit 219 on Interstate 65, near Jemison, including some that were blown onto the highway.
Thunderstorm Wind, Chilton
- When
- December 9, 1:06 AM CST
- Where
- Chilton County, 0.69 mi N of Maplesville
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.790, -86.880
A wind gust of 75 mph was measured by unknown measuring equipment near Maplesville.
Thunderstorm Wind, Chilton
- When
- December 9, 1:20 AM CST
- Where
- Chilton County, 1.5 mi SSE of Clanton Gragg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.830, -86.610
A couple of trees and power lines were blown down on Temple Road, in the city of Clanton.
Thunderstorm Wind, Clay
- When
- December 9, 1:40 AM CST
- Where
- Clay County, 1.38 mi S of Hatchett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.110, -86.050
A few trees were blown down near the Clay/Coosa county line.
Thunderstorm Wind, Randolph
- When
- December 9, 2:00 AM CST
- Where
- Randolph County, 2.88 mi W of Wedowee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.308, -85.519
Two trees were blown down near the intersection of CR-129 and AL-48, near Wedowee.
Thunderstorm Wind, Randolph
- When
- December 9, 2:20 AM CST
- Where
- Randolph County, Rock Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -85.280
Several trees were blown down in the southeastern part of Randolph County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208672, 208673, 208698, 208674, 208679, 208684, 208682, 208687, 208700, 208688, 208689, 208690, 208691, 208699, 208701, 208702, 208692, 208693, 208694, 208695, 208696, 208697.